Colorado, 2022Avalanche in Colorado, December 31, 2022
December 31, 2022 · NWS BOU · 1 event in 1 county or zone
A man died in an avalanche in a backcountry area called The Numbers, located outside the Breckenridge Ski Resort boundary on Peak 10. A father and his adult son were caught in the avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died in an avalanche in a backcountry area called The Numbers, located outside the Breckenridge Ski Resort boundary on Peak 10. A father and his adult son were caught in the avalanche. The father was partially buried and the son fully buried. The father was able to dig himself out and had to ski out of the area to get cell phone reception for a 911 call. The son was found later in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 31, 11:01 AM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 31, 11:01 AM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1101 AM MST Sat Dec 31 2022
.UPDATE...
Issued at 1100 AM MST Sat Dec 31 2022
No major updates to the current forecast. Current radar shows snow
showers continuing over the mountains this morning. CDOT cameras
show wet roads along I-70 which is an improvement from the snow-
covered road this morning. Showers continue in the mountains
today. Will keep the Advisory going in Zone 34 (I-70 corridor-
summit county) through noon. Should be okay to let that go after
that with coverage decreasing and the better chances for the north
mountains, where the advisory will continue through tomorrow
morning. Regardless of headlines, if you are traveling in the
mountains today/tonight, please do so with caution and be
prepared to winter driving conditions.
&&
.SHORT TERM...(Today and tonight)
Issued at 301 AM MST Sat Dec 31 2022
Water vapor imagery does a great job of highlighting the plume of
moisture injecting across the Intermountain West along the leading
edge of the AR impacting the West Coast. This moisture, embedded
in northwesterly flow aloft, is resulting in modest but steady
snowfall in the high country, which will continue throughout the
day and into tonight. Moisture will peak this morning for most
mountain areas, with orographic influences enhancing snowfall on
west-facing portions of the ranges. Have opted to expand the
Winter Weather Advisory to include Zone 034 (I-70 corridor through
Summit County) until noon today. Although snowfall amounts per se
may fall just short of criteria, CDOT webcams already indicate
deteriorated road conditions. Considering the combination of
increasing snowfall this morning and heavy holiday/weekend ski
traffic, expect difficult travel conditions to persist.
The second minor update to the forecast was to incorporate a
chance of freezing rain for parts of the northeast plains near and
shortly after sunrise, mainly across Logan, Sedgwick and Phillips
Counties. Forecast soundings indicate a very shallow sub-freezing
surface layer under a notable warm nose aloft, and several CAMs
reflect this with spotty freezing rain outputs this morning. In
any case, impacts should be minimal with any freezing rain being
light and brief in nature.
Otherwise, no significant changes to the forecast. Expect a milder
day today with subsident flow and weak transient ridging allowing
for temperatures to climb well into the 40's for the lower
elevations, and locally into the low 50's. Have erred on the
lower end of guidance, particularly for those areas where
substantial snow cover remains. Cloud cover will be relatively
abundant, but subsidence will keep the plains dry today save for
the aforementioned possibility of a few morning snow/freezing
rain showers in the NE plains.
.LONG TERM...(Sunday through Friday)
Issued at 301 AM MST Sat Dec 31 2022
...ANOTHER WINTER STORM HEADED OUR WAY...
The active weather pattern continues with another winter storm
Sunday night into Monday night, and we'll have to watch this one
carefully. Models are in good agreement initially with this next
deeper trough moving into the Desert Southwest Sunday, but then
begin to diverge Sunday night into Monday. The GFS and a few
ensembles are slightly farther north, but the EC and ECENS bring
the low to the Four Corners by late Sunday night and then track
northeast across the Limon area late Monday and Monday night. That
EC track is generally favored, and typically quite favorable for
heavier snow along the I-25 Corridor and points north and east.
The airmass is quite moist just like the last storm, with
precipitable water values over two standardized anomalies, and 700
mb specific humidity near three standardized anomalies Sunday
night as abundant moisture is pulled into the cyclone. Thus, good
water yield can again be expected overall with this storm system.
The amount of snow will depend heavily on the track, and once
again the intricacies in/near the Front Range. While the above
noted track is quite favorable, most models do not show the
upslope sticking around for very long and also being quite weak,
before transitioning to more of a downslope flow along the Front
Range. However, this is where our concern lies, as just a
couple/few hours could make all the difference again between just
a brief period of moderate to heavy snow versus several hours.
Right now, the odds are pointing for the northeast plains to
capture the best QPF/snow with less downslope there, so we've
opted for a Winter Storm Watch there with moderate probabilities
of 6" or more. However, that's not to say the I-25 Corridor is in
the clear by any means as typically models struggle with the
upslope along the Front Range - especially when there's persistent
QG lift as in this storm. While not strong, it is sufficient for
heavier precipitation considering the high PW and deep/neutral
lapse rates. That's what gives us concern more snow will be
possible along the I-25 Corridor than the fairly consistent
ensemble output. We may end up expanding the Watch further
westward depending on the latest guidance.
In the mountains, we expect a lull in the storm Sunday with
precipitation diminishing to scattered showers for the most part.
That occurs as flow turns more southerly which is not at all
favorable for much precipitation into the northern mountains. The
exception could be over our far western sections where some light
snow may continue off/on, but overall don't expect much
accumulation during the day. That will change again Sunday night
as the upper level support ahead of the developing Four Corners
low arrives. We'll likely need another winter weather highlight at
that time - most likely a healthy Advisory for another 30-36
hours of snow Sunday night through Monday night. Most mountain
areas could pick up another 8-14" or so with this wave. Despite
weak orographics, frontogenesis on the back edge of the cyclone
should be sufficient for these kind of additional snow totals.
By late Monday, the storm system finally pulls off to the east and
northeast, although the EC is somewhat slower than most model
solutions. This should take most of the impactful snow with it
Monday night into Tuesday, although some light snow likely
lingers in the mountains with orographic support.
Drier weather arrives for Wednesday and Thursday, with gradually
moderating temperatures. Another system arrives toward Friday, but
this one appears to be fast moving and mostly confined to the
mountains for a few inches of snow there. Temperatures should
return to closer to normal levels with downslope flow, but some
modification (especially away from the foothills) is expected due
to a pretty healthy snowpack.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MST Sat Dec 31 2022
VFR conditions through the TAF period. Light southerly component
winds continue this morning. There is potential for a boundary to
move through in the afternoon bringing a period of light northerly
winds to KDEN. Around 00z, winds transition back to southeasterly
then to light southerly drainage overnight. Tomorrow, expect light
southerly winds becoming more east in the afternoon.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MST Sunday for COZ031.
Winter Weather Advisory until 6 AM MST Sunday for COZ033.
Winter Weather Advisory until noon MST today for COZ034.
Winter Storm Watch from late Sunday night through Monday evening
for COZ042-044-048>051.
&&
UPDATE...Mensch
SHORT TERM...Rodriguez
LONG TERM...Barjenbruch
AVIATION...Mensch
Hazardous weather outlook, Dec 31, 11:04 AM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MST Sat Dec 31 2022
COZ030>051-011815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MST Sat Dec 31 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow showers continue in the high country this morning continuing
through this evening. Slick conditions can be expected at times
for most if not all mountain travel corridors, including I-70
through Summit County. Gusty winds up to 55 mph will create some
blowing snow over the high mountain passes, resulting in
treacherous conditions and reduced visibility at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered light snow showers are expected in the mountains on
Sunday. Snow will become more widespread across the area Sunday
night through Monday as the next winter storm moves across
Colorado. There is the potential for heavy snow and several
inches of snow accumulation over much of northeast and north
central Colorado. It is dependent of the storm track. Travelers
should plan on winter driving conditions Sunday night through
Monday night and try to avoid travel all together.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 31, 1:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A man died in an avalanche outside the Breckenridge Ski Resort boundary on Peak 10.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, December 31, 20222 deaths · $10 · 15 events
- Avalanche in Montana, December 31, 20221 death · 1 event
- Dense Fog in New Jersey, December 31, 202221 events
- Dense Fog in Pennsylvania, December 31, 202213 events
- Flash Flood and Flood in California, December 31, 202269 kt wind · 7 events
- Dense Fog in Maryland, December 31, 20224 events
- Dense Fog in Delaware, December 31, 20222 events
- High Wind in Texas, December 31, 202254 kt wind · 2 events
- High Wind in New Mexico, December 31, 202255 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, December 31, 202268 kt wind · 2 events
- Heavy Snow in California, December 31, 20221 event
- Dense Fog in California, December 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064479.